A previous systematic review reported that hypotension was the most common adverse effect of 5-ALA, since hypotension comprised 60% of these events . A small observational study, which enrolled 20 patients who underwent radical prostatectomy reported that the noradrenalin dose to maintain mean blood pressure within 70–90 mmHg in the 5-ALA group was significantly higher than that in the control group (0.08 ± 0.04 μg/kg/min vs. 0.03 ± 0.02 μg/kg/min; p < 0.01) . Another observational study, which enrolled 38 patients who underwent photodynamic diagnostic ureterorenoscopy using 5-ALA, reported that 20 patients developed hypotension after ingestion of 5-ALA . This study also reported that three patients developed symptomatic hypotension preoperatively. Fluid resuscitation with 250 mL colloid and 500 mL saline was successful in increasing blood pressure . Fluid resuscitation might be useful, as the potential mechanism of 5-ALA-induced hypotension might be attributed to the vasodilatory effect induced by Pp IX . A previous retrospective study of 30 patients who underwent photodynamic diagnostic ureterorenoscopy with 5-ALA reported that 13% of patients developed hypotension, and all patients had taken antihypertensive drugs on the day of surgery . The authors suggested that antihypertensive drugs should be discontinued on the day of surgery. Another study evaluated 5-ALA-induced adverse effects in 90 patients and revealed that a history of hypotension and antihypertensive therapy were independent risk factors for 5-ALA-induced hypotension . Our patient had hypertension and was administered two classes of antihypertensive drugs, namely, calcium-channel blockers and angiotensin II receptor antagonists. Furthermore, our patient took a calcium-channel blocker on the morning of the surgery. Although his normal blood pressure was 130/70 mmHg, it decreased to 98/61 mmHg after ingestion of 5-ALA. This suggests that our patient developed 5-ALA-induced hypotension, based on the findings of previous studies.
A recent review reported that it is important to consider anaphylaxis as a differential diagnosis when perioperative hypotension or bronchospasm do not respond to conventional therapy during general anesthesia . We also suspected anaphylaxis caused by propofol or rocuronium, as hypotension did not respond to conventional drugs such as ephedrine and phenylephrine. Hypotension, bronchospasm, angioedema, and dermatological symptoms are common clinical signs of perioperative allergic reactions . In our case, hypotension was the only symptom. Moreover, allergy skin tests for propofol, rocuronium, and 5-ALA were negative. Severe hypotension did not occur in our patient’s subsequent TUR-Bt without 5-ALA. Therefore, we eliminated perioperative allergic reactions as a potential cause of hypotension.
We believe that our case raises two important inferences. First, some patients with 5-ALA-induced hypotension might not respond to conventional therapy, akin to anaphylaxis. As mentioned above, fluid resuscitation and noradrenaline were shown to be effective in previous studies. Bolus administration of 100 mL hydroxyethyl starch and noradrenaline could not recover our patient’s blood pressure, despite the lack of systolic dysfunction and asynergy. Adrenaline should probably be considered in such situations. Second, the use of antihypertensive agents on the morning of the surgery should be reconsidered. Previous studies and our case suggest that a history of hypertension and the use of antihypertensive agents are risk factors of 5-ALA-induced hypotension. From the perspective of balancing the risks and benefits, further detailed studies are required to identify the risk factors of 5-ALA-induced hypotension.
In conclusion, our case report suggests that anesthesiologists should consider 5-ALA-induced hypotension as a differential diagnosis for hypotension occurring after anesthesia induction. Moreover, ephedrine and phenylephrine might be less effective in treating this condition.